Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Gaylord, MI

May 30, 2007Alcona County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 30, 2007, 5:05 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2007, 5:05 PM EDT (21:05 UTC)
Expired
May 30, 2007, 6:00 PM EDT
In force
55 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Alcona County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:30 PM EDTTSTM WND DMGCurtisville, MILARGE TREE BLEW OVER AND FELL ON CAMPER TRAILER...IN A CAMP GROUND. POWER WAS LOST ON THE WEST SIDE OF THE PARK.
May 30, 5:30 PM EDTHAIL 1South Branch, MIREPORTED ON THE OGEMAW AND IOSCO COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 302105
SVRAPX
MIC001-069-302200-
/O.NEW.KAPX.SV.W.0007.070530T2105Z-070530T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 600 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LONG LAKE...OR ABOUT 10 MILES SOUTHWEST OF GLENNIE...MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CURTISVILLE...
  GLENNIE...
  BARTON CITY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4451 8392 4420 8385 4429 8351 4467 8350
      4482 8371

$$
2 follow-up statements
000 
WWUS34 KAPX 302129
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
529 PM EDT WED MAY 30 2007

MIC001-069-302200-
/O.CON.KAPX.SV.W.0007.000000T0000Z-070530T2200Z/
ALCONA MI-IOSCO MI-
529 PM EDT WED MAY 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR IOSCO AND ALCONA COUNTIES...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CURTISVILLE...OR ABOUT 5 MILES WEST OF GLENNIE...MOVING
NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENNIE...
  BARTON CITY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4451 8392 4420 8385 4429 8351 4467 8350
      4482 8371

$$
000 
WWUS34 KAPX 302200
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT WED MAY 30 2007

MIC001-069-302207-
/O.CAN.KAPX.SV.W.0007.000000T0000Z-070530T2200Z/
ALCONA MI-IOSCO MI-
557 PM EDT WED MAY 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR IOSCO AND ALCONA COUNTIES IS
CANCELLED...

AT 524 PM EDT...PUBLIC REPORTED QUARTER SIZED HAIL WITH THIS STORM 
IN SOUTH BRANCH...ALONG THE IOSCO AND OGEMAW COUNTY BORDER.

THIS STORM HAS WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING 
HAS BEEN ALLOW TO EXPIRE.

LAT...LON 4451 8392 4420 8385 4429 8351 4467 8350
      4482 8371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:06 PM EDT, 59 minutes earlier.

Area forecast discussion, May 30, 4:06 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT WED MAY 30 2007

.DISCUSSION...SFC HIGH PRESSURE...WARM AND SOMEWHAT HUMID CONDITIONS
PREVAIL OVER THE CWA THIS AFTERNOON...WITH MORE ACTIVE WEATHER STILL
WELL OFF TO THE WEST. AFTERNOON SATELLITE IMAGERY REVEALING ENHANCED
CU FIELD ESSENTIALLY CUTTING ACROSS NRN LOWER MICHIGAN ALIGNED
ACROSS THE HIGHER TERRAIN. ENHANCED CU BUILD-UP AND SPOTTY
HIGH-BASED SHOWER/ISOLATED THUNDER ACTIVITY ON RADAR ACROSS NE LOWER
MICHIGAN AS WELL AS BENZIE AND LEELANAU COUNTIES ALONG LAKE MICHIGAN
MARINE BOUNDARY. WITH DAYTIME MIXING...SFC DEWPOINTS HAVE MANAGED TO
DROP INTO THE MID 50S AT INLAND AREAS. BUT APPARENTLY STILL ENOUGH
CONDITIONAL INSTABLITY TO GET PAST WARM NOSE AT 600 MB...EVIDENT ON
12Z APX SOUNDING. FORECAST ISSUES IN THE NEAR TERM REVOLVE AROUND
SHOWER CHANCES HEADING INTO THE EVENING HOURS AND AGAIN ON THURSDAY.

TONIGHT...CONVECTION WILL OBVIOUSLY CONTINUE TO PERCOLATE ACROSS NRN
LOWER MICHIGAN INTO THE EARLY EVENING HOURS BEFORE LOSS OF HEATING
TAKES ITS TOLL. TRICKY PART IS ATTEMPTING TO PINPOINT WHAT AREAS
WILL HAVE THE BEST CHANCES OF SEEING ANY SHOWERS/STORMS. BASED ON
LATEST RADAR AND SATELLITE TRENDS...BETTER CHANCES STILL LOOKING TO
OCCUR ACROSS NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN...WITH SW
FLOW ACROSS THE HIGHER TERRAIN COMBINED WITH A BOOST IN LOW LEVEL
CONVERGENCE FROM TURNING WINDS OFF LAKE HURON. ALSO A SMALL AREA OF
SHOWERS/THUNDER COMING OUT OF SAGINAW BAY HEADING TOWARD ARENAC AND
ISOCO COUNTIES. THUS...WILL HAVE HIGHEST POPS EARLY THIS EVENING FOR
THESE AREAS. ALSO PER SATELLITE TRENDS...CU FIELD OVER THE SW PART
OF THE CWA (TVC/MBL/CAD) LOOKING MUCH FLATTER AS SOME DRIER LOW
LEVEL AIR TRYING TO NOSE UP INTO THESE AREAS (PER LATEST SFC OBS).
SO BELIEVE THESE AREAS ARE PRETTY MUCH OUT OF THE ACTION FOR THE
EVENING. THEN...FOR THE REST OF THE NIGHT...GENERALLY PARTLY CLOUDY
CONDITIONS ANTICIPATED AND A MILD NIGHT IN STORE WITH LOWS IN THE
UPPER 50S TO MID 60S.

THURSDAY...STACKED MID LEVEL LOW OVER THE CENTRAL AND NRN PLAINS
INCHES A BIT CLOSER TO THE GREAT LAKES WHILE MID LEVEL RIDGE AXIS
BEGINS TO FLATTEN AND MOVE EAST OF THE STATE. ONCE AGAIN...NOT A LOT
OF SYNOPTIC FORCING TO SPEAK OF THROUGH THE DAY...AND DAYTIME
CONVECTIVE EVOLUTION MAY AGAIN BE DOMINATED BY SMALL SCALE FORCING
MECHANISMS. WITH THAT SAID HOWEVER...NAM/GFS BOTH SUGGEST A SMALL
SHORT WAVE EMANATING FROM THE SRN STATES TONIGHT...PUSHING UP ACROSS
LOWER MICHIGAN THURSDAY AFTERNOON. THIS...COUPLED WITH PERHAPS A
LITTLE MID LEVEL COOLING/WEAKER POTENTIAL CAP AND LOW LEVEL
CONVERGENCE BOOST WITH THE WAVE PROBABLY ENOUGH FOR SHOWERS AND
THUNDERSTORM CHANCES FOR ALL OF THE CWA THURSDAY AFTERNOON.

ADAM

THURSDAY NIGHT...A COLD FRONT EMANATING FROM THE OCCLUDED LOW OVER
THE DAKOTAS WILL MOVE ACROSS MOST OF THE AREA...BUT CONVERGENCE
ALONG THE FRONT WILL WEAKEN AS IT RUNS INTO INCREASED RIDGING
ALOFT.  DEEP LAYER MOISTURE WILL SPREAD ACROSS THE AREA AHEAD OF THE
FRONT...BUT INSTABILITY IS NOT IMPRESSIVE WITH 700-500MB LAPSE RATES
BETWEEN 5.5-6.0 C/KM WHILE CAPE ABOVE 850MB BETWEEN 100-400 J/KG
DURING THE EARLY EVENING WEAKENING AS THE NIGHT WEARS ON.
THEREFORE...EXPECT CONVECTION ACROSS WISCONSIN DURING THE AFTERNOON
TO WEAKEN AS IT APPROACHES THE CWA OVER THE COURSE OF THE
EVENING...AND BELIEVE THESE DIMINISHING SHOWERS WILL HAVE A HARD
TIME REACHING THE SE CWA.  BUT SEE NO REASON TO CHANGE SMALL CHANCE
POPS OVER THIS PERIOD.  LOWS WILL CONTINUE TO BE WARM...MIDDLE 50S
NORTH TO MIDDLE 60S SOUTH.

FRIDAY AND FRIDAY NIGHT...UPPER LEVEL RIDGING TRIES TO HANG ON
FRIDAY AS THE UPPER LOW OVER THE DAKOTAS SHIFTS SLOWLY TO THE EAST.
AS PREVIOUS FORECASTER ALLUDED TO...MODELS SHOW SOME DEEP LAYER
MOISTURE LINGERING OVER THE MORNING HOURS ACROSS THE SOUTHEAST
CWA...BUT MODEL SOUNDINGS DO NOT SHOW ENOUGH TO WARRANT A CHANCE OF
PRECIP.  THEN DRIER MID-LEVEL AIR WILL WORK IN FROM THE WEST OVER
THE COURSE OF THE DAY.  WEAKENING LOW LEVEL SYNOPTIC FLOW (950MB
WINDS WEST 5-10KTS) WILL ALLOW LAKE BREEZE DEVELOPMENT DURING THE
AFTERNOON AND THE QUESTION REMAINS IF THIS LOW LEVEL CONVERGENCE
WILL BE ENOUGH TO TRIGGER CONVECTION DESPITE DRIER AIR MOVING IN
ALOFT.  EDITING NAM/GFS SOUNDINGS ACROSS THE EASTERN CWA WHERE
CONVERGENCE WOULD BE THE STRONGEST FOR A PARCEL 82/58 GENERATES
200-300 J/KG ML CAPE AND A CIN OF ABOUT 20 J/KG DUE TO A CAP BETWEEN
650-700MB...CERTAINLY SMALL ENOUGH FOR LAKE BREEZE TO OVERCOME. WILL
THEREFORE KEEP A SMALL CHANCE OF A THUNDERSTORM FOR NORTHERN LOWER.
WILL REMOVE POPS FOR EASTERN UPPER SINCE CAP LOOKS TO BE TOO STRONG
HERE.  UPPER LOW THEN MOVES INTO EASTERN SD/WESTERN MN FRIDAY NIGHT
AND MODELS BEGIN TO MOVE MOISTURE BACK INTO THE AREA.  NAM BRINGS
THIS MOISTURE IN THE QUICKEST COMPARED TO THE GFS/UKMET AND BELIEVE
MOST OF THE NIGHT WILL BE DRY...BUT WILL REDUCE POPS TO A SMALL
CHANCE.

LATER PERIODS (SAT-WED)...LOOKS LIKE A PATTERN CHANGE IS IN STORE
HEADING INTO THE SECOND HALF OF NEXT WEEKEND AND AT LEAST THE FIRST
HALF OF NEXT WEEK.  UPPER LEVEL FLOW BECOMES MORE AMPLIFIED OVER
THIS TIME PERIOD AS A WESTERN NOAM RIDGE BUILDS AND CUTS OFF ACROSS
NORTHWEST CANADA.  TELECONNECTIONS SUGGESTS DOWNSTREAM TROUGHING
ACROSS THE GREAT LAKES WILL BRING A RETURN TO NORMALCY AND COOLER
TEMPERATURES TO THE REGION.  HOWEVER...UNDERCUTTING WESTERLIES SOUTH
OF THE CLOSED OFF HIGH WILL KEEP THE SOUTHWARD PUSH OF COLD AIR
BOTTLED NORTH OF THE GREAT LAKES...WHILE TEMPERATURES ACROSS OUR
AREA WILL STAY CLOSER TO AVERAGE.  SO FOR THE DETAILS...MEANDERING
UPPER LEVEL AND ASSOCIATED SURFACE LOW APPROACHES THE WESTERN GREAT
LAKES ON SATURDAY.  HEIGHT FALLS ALONG WITH AN AREA OF -DIV Q WILL
CONTINUE TO SPREAD OVER THE REGION JUSTIFYING A CHANCE OF PRECIP.
THIS CHANCE WILL LINGER THROUGH SUNDAY AS THE COLD POOL WITHIN THE
UPPER TROUGH IS SLOW TO EXIT THE AREA.  A SHORTWAVE DROPPING SOUTH
DOWNSTREAM OF THE DEVELOPING RIDGE WILL REINFORCE THE TROUGH ON
MONDAY...AND WILL KEEP A LOW CHANCE POP IN THE FORECAST.  HIGH
PRESSURE THEN BUILDS IN FOR TUESDAY AND WEDNESDAY...BUT POOR
AGREEMENT WITHIN THE MODELS HAVE CONFIDENCE LOW AT THIS TIME.

MPC

&&

.AVIATION...ISSUED AT 140 PM.

ON QUE...SCT TO BROKEN 6KFT CU DECK RAPIDLY EXPANDING ACROSS MUCH OF
NORTHERN MICHIGAN AS AFTERNOON INSTABILITY INCREASES. SOME ISOLATED
SHOWERS ALREADY BEGINNING TO DEVELOP WITHIN CU FIELD...AND EXPECT
THIS TREND TO CONTINUE INTO THE EARLY EVENING. HOWEVER...EXPECT ANY
SHOWERS AND THUNDERSTORMS TO REMAIN FAIRLY ISOLATED...AND AS
SUCH...DO NOT WARRANT A SPECIFIC MENTION IN TAFS. WILL CONTINUE TO
MONITOR RADAR TRENDS FOR POSSIBLE AMENDMENTS WITH APPROACH OF ANY
SHOWER ACTIVITY. OTHERWISE...VFR TO MVFR CONDITIONS WILL CONTINUE
FOR THE FORESEEABLE FUTURE...WITH MVFR CONDITIONS RELEGATED TO
SLIGHT REDUCTION IN VISIBILITIES IN MIST AND HAZE. SKIES SHOULD
GENERALLY CLEAR OUT TONIGHT...WITH THE LONE EXCEPTION OF SOME
SCATTERED CIRRUS.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 4:16 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT WED MAY 30 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
416 PM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM ACROSS NORTHERN LOWER
MICHIGAN...MAINLY EAST OF U.S. 131. ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BE SEVERE...ALTHOUGH WIND GUSTS UP TO 40 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN THURSDAY
AFTERNOON THROUGH SUNDAY...WITH THE BEST CHANCE FOR STORMS ON SATURDAY.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ON THURSDAY OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

ADAM

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.